Wildfire, Terry
- When
- April 9, 11:30 AM CST to 5:00 PM CST
- Where
- Terry forecast zone
- Property damage
- $350,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
S. during the 9th and 10th of April.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent spring-time storm system impacted the western and central U.S. during the 9th and 10th of April. Strong wind through a deep layer of the atmosphere overspread the Southern Plains on the 9th as the parent storm system initially approached the southern Rockies. The strengthening wind fields overspread pronounced surface heating and drying over the Southern Plains. This resulted in an outbreak of wind-driven wildfires across portions of five states.
Locally on the South Plains, winds that gusted upwards of 59 mph (Hockely County) contributed to two significant and damaging wildfires. The 'Prentice' Fire ignited in Terry County around midday on the 9th. The fire consumed 15,000 acres and destroyed three outbuildings and at least 50 utility poles. Five homes were threatened before the fire was contained during the late afternoon.
Shortly before 14:00 CST, a large fire broke out near the Garza and Crosby County line north of Post. This fire quickly grew to become the massive and long-lived 'Killough' Fire, which eventually consumed 54,000 acres in northern Garza and southern Crosby County before it was contained on the 14th. The 'Killough' Fire destroyed one home and an oil field station. The development of additionally extremely critical fire weather on the 10th resulted in a 20-mile run of the 'Killough' Fire. By 20:30 CST on the 10th the fire threatened 60 homes near White River Lake in southeastern Crosby County and evacuation orders were issued. No serious injuries were reported.
Total economic loss from the 'Prentice' and 'Killough' Fires was estimated at $750,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 10:59 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1159 AM CDT SAT APR 9 2011 .UPDATE... CURRENT FORECAST FOR TODAY IS IN GOOD SHAPE...WITH WIND AND FIRE WEATHER REMAINING THE TOP CONCERN. WINDS WERE ON THEIR WAY UP LATE THIS MORNING AND THE TREND WILL CONTINUE THROUGH THE AFTERNOON HOURS AS DEEPER MIXING INTERACTS WITH STRENGTHEN WIND FIELDS SPREADING IN FROM THE WEST...IN ADVANCE A POTENT STORM SYSTEM MOVING THROUGH THE DESERT SOUTHWEST. WIND ADVISORY IN EFFECT FOR MUCH OF THE AREA THIS AFTERNOON REMAINS VALID. LOW-LEVEL MOISTURE DID ADVANCE INTO THE CENTRAL SOUTH PLAINS EARLY TODAY...BUT WITH DEEPER MIXING AND VEERING SFC FLOW THIS AFTERNOON...THE DRYLINE IS STILL FORECAST TO MIX TO NEAR OR JUST EAST OF THE THE EASTERN MOST ZONES BY MID/LATE AFTERNOON. THE VERY WARM MID-APRIL AIR COMBINED WITH THE DRY CONDITIONS WEST OF THE DRYLINE WILL PUSH HUMIDITIES DOWN TO OR BELOW 10 PERCENT FOR MOST OR ALL OF THE AREA. THESE CONDITIONS...COMBINE WITH THE INCREASING WIND...ONGOING DROUGHT AND EXTREME FUEL CONDITIONS WILL PRESENT AN EXTREME FIRE DANGER THIS AFTERNOON AND EVENING. IN ADDITION...ALTHOUGH ANY DRYLINE CONVECTION THAT DEVELOPS LATE THIS AFTERNOON IS EXPECTED TO REMAIN E/NE OF THE AREA...WE COULD SEE ELEVATED CONVECTION ATTEMPT TO DEVELOP THIS EVENING AND TONIGHT AS THE DRYLINE TEMPORARILY RETREATS WESTWARD AND INTERACTS WITH THE APPROACHING UPPER STORM AND A PACIFIC FRONT THAT WILL MOVE THROUGH. PROGGED SOUNDINGS SUGGEST WEAK MID-LEVEL INSTABILITY...WITH A DEEP EML ABOVE A WEAK SFC INVERSION. HENCE...IF THE ELEVATED ACTIVITY DOES OCCUR...IT WOULD BRING A THREAT OF STRONG DOWNBURST WINDS AND CLOUD TO GROUND LIGHTNING...WHICH WOULD ONLY EXACERBATE THE FIRE WEATHER CONDITIONS...WHILE BRINGING LITTLE IN THE WAY OF RAINFALL. DID ADD A MENTION OF THE DOWNBURST WIND POTENTIAL TO THE HWO FOR TONIGHT...BUT OTHERWISE HAVE LEFT THE ONGOING FORECAST GENERALLY AS IS. && .PREV DISCUSSION... /ISSUED 605 AM CDT SAT APR 9 2011/ AVIATION... WINDY CONDITIONS AT BOTH TERMINALS THIS AFTERNOON AS STRONG WINDS MIX DOWN FROM ALOFT LATE THIS MORNING INTO THIS EVENING. WHILE VFR CONDITIONS SHOULD PREVAIL ENTIRE PERIOD...THERE IS RISK OF LOCALIZED VISIBILITY REDUCTIONS IN BLOWING DUST IN AND AROUND KLBB. OPERATIONS IN/OUT OF KCDS MAY ENCOUNTER SMOKE ALOFT FROM SWENSEN FIRE 60NM S OF KCDS AND 90NM E OF KLBB. USE CAUTION AS FIRE SUPPRESSION EFFORTS ARE ONGOING IN THE VICINITY OF THIS FIRE. MDT TURB LIKELY /FOR SMALL AIRCRAFT/ AT BOTH TERMINAL AREAS THIS AFTERNOON. ISOLATED CHANCE OF THUNDERSTORMS WILL BE POSSIBLE AROUND KCDS THIS EVENING BUT CONFIDENCE REMAINS TOO LOW FOR THE TERMINAL ITSELF FOR INCLUSION IN TAF ATTM. PREV DISCUSSION... /ISSUED 422 AM CDT SAT APR 9 2011/ .DANGEROUS FIRE WEATHER THIS WEEKEND... SHORT TERM... IN SHORT...THE FIRE DANGER CONTINUES TO INCREASE ACROSS WEST TEXAS. ELONGATED UPPER LOW WITH H5 HEIGHTS OF 540 DAM SITUATED FROM SOCAL INTO IDAHO. TO OUR SOUTHEAST...A H590 HIGH IS LOCATED OVER THE GULF OF MEXICO AND OF COURSE...WE ARE IN BETWEEN. THE LOW WILL SLIDE EASTWARD TODAY THUS INCREASING OUR WINDS ALOFT. H7 HEIGHT GRADIENTS ARE RUNNING AROUND 60M-70M/200NM WHICH WOULD SUGGEST WINDS IN THE 25-35 MPH RANGE THIS AFTERNOON AND POSSIBLY JUST A BIT HIGHER. CONFIDENCE IN THESE WIND SPEEDS ARE MUCH HIGHER WEST OF THE ESCARPMENT WHERE 500-1000 FT LESS DOWNWARD MIXING IS REQUIRED. WILL THEREFORE ISSUE A WIND ADVISORY MAINLY ON THE LLANO ESTACADO FOR THIS AFTERNOON AND TODAY IN ADDITION TO THE RED FLAG WARNING WHICH WILL COVER THE ENTIRE CWFA. THE SITUATION BOTH TODAY AND TOMORROW...FROM A FIRE WEATHER PERSPECTIVE...SHOULD NOT BE TAKEN LIGHTLY. THE FUELS ARE EXTREMELY VOLATILE AND THE FIRE ONGOING IN KING COUNTY HIGHLIGHTS THE CONCERN. INTO THIS EVENING...DRYLINE IS PROGGED TO RETREAT WESTWARD DURING THE EVENING HOURS AND MODELS BREAK OUT LIGHT QPF ALONG THE BOUNDARY. ANALYSIS OF FCST SOUNDINGS REVEAL AREA OF ELEVATED INSTABILITY AROUND 500MB WHERE SOME HIGHER MOISTURE IS EXPECTED TO BE FOUND. AT THIS POINT...CAPE FROM 200 TO 500 J/KG WITH SIGNIFICANT DOWNWARD ACCELERATION POTENTIAL LOOKS PLAUSIBLE. THE PRESENCE OF PARTICULATES FROM SMOKE ACROSS THE EASTERN ZONES MAY VERY WELL INCREASE LIKELIHOOD OF CLOUD/PRECIP FORMATION AS WELL AS CHARGE ACCUMULATION. IF ELEVATED CONVECTION DOES FORM...THIS MAY RESULT IN A FEW DRY LIGHTNING FLASHES WHICH HAVE THE POTENTIAL TO INITIATE NEW FIRES THIS EVENING IN ADDITION TO THE DRY DOWNBURST POTENTIAL. AFTER MIDNIGHT...THE DRYLINE BEGINS TO SURGE EASTWARD AHEAD OF THE APPROACHING UPPER LOW BEFORE ANOTHER DANGEROUS FIRE WEATHER DAY SUNDAY. LONG TERM... A PROLONGED PERIOD OF CRITICAL FIRE WEATHER WILL BE PUNCTUATED BY PROSPECTS FOR A DANGEROUS WIND/DUST/FIRE EVENT SUNDAY...STEMMING FROM A DEEP UA LOW NOW OVER THE SOCAL COAST. BY 12Z SUNDAY...THE POTENT UA LOW WILL BE EJECTING NORTHEASTWARD OVER THE SOUTHERN/CENTRAL ROCKIES...AS STRONG CYCLOGENESIS OCCURS OVER SOUTHERN NEBRASKA/NORTHERN KANSAS. LOW/MID LEVEL WIND FIELDS WILL HAVE ALREADY VEERED OVER THE FA...SHUNTING THE DRYLINE AND ASSOCIATED LOW RAIN PROBS EAST DURING THE PRE-DAWN HOURS. ALL INDICATIONS SUGGEST THAT MUCH OF WEST TEXAS WILL THEN BECOME SUBJECTED TO INTENSE DRY SLOTTING/SUBSIDENT DOWNSLOPE AND LOW-MID LEVEL WIND MAXIMA. THE INFLUX OF PAC AIR AND DECREASING HEIGHTS/ THICKNESSES WILL RESULT IN RELATIVELY COOLER DAYTIME TEMPERATURES... BUT THE MAGNITUDE OF DOWNSLOPE AND FULL INSOLATION WILL COMPENSATE SOMEWHAT AND EARLY AFTERNOON TEMPERATURES SHOULD TOP OUT FROM THE LOW 60S WEST TO AROUND 80 DEGREES EAST. BETTER MSLP/HEIGHT GRADIENTS TRANSIT THE AREA DURING THE MORNING-MIDDAY HOURS...SO AN EARLY ONSET OF HIGH WINDS SEEMS LIKELY. GIVEN THIS EARLY TRANSIT OF THE STRONGEST LOW-TROP WINDS...PREDICTING MAX SUSTAINED SPEEDS IS DIFFICULT. CURRENT HIGH WIND WATCH FOR POTENTIAL WIDESPREAD SUSTAINED SPEEDS OF 30-40 MPH WITH GUSTS NEAR 60 MPH SEEMS REASONABLE GIVEN 90-100KT 500MB JET PROGGED TO OVERSPREAD THE PANHANDLE/SOUTH PLAINS BY 18-00Z... AND THIS IS SUPPORTED BY MOS GUIDANCE WINDS BETWEEN 31-33KT. LOCAL STUDIES SUGGEST THIS JET ALSO MAY BE ASSOCIATED WITH THE GREATEST LIKELIHOOD OF DENSE BLOWING DUST. WINDS WILL DECREASE/VEER LATE SUNDAY NIGHT IN THE WAKE OF THE PASSING UA TROUGH AXIS. UA RIDGE AXIS WILL TRANSLATE OVER WEST TEXAS MONDAY...BRINGING MILD TEMPERATURES WITH DECREASED WINDS. SOUTHWESTERLY FLOW ALOFT WILL BECOME RE-ESTABLISHED TUESDAY IN ADVANCE OF A PROGRESSIVE UA SHORTWAVE PROGGED TO PASS THE REGION WEDNESDAY. MODELS CONTINUE TO DIFFER SOMEWHAT IN SPEED/DEPTH OF THIS FEATURE...BUT IT MAY BRING OUR NEXT BOUT OF FIRE WEATHER AND POSSIBLY EVEN MINIMAL SHOWER/ THUNDER CHANCES TO PARTS OF THE NORTH/EAST FA. SOLUTIONS SEEM TO AGREE A BIT MORE ON FROPA THURSDAY...WITH BENIGN SURFACE RIDGING THROUGH THE REMAINDER OF THE PERIOD. FIRE WEATHER... THIS WEEKEND/S FIRE WEATHER SITUATION ACROSS THE WEST TEXAS SOUTH PLAINS IS PRECEDED BY 1/ AN ONGOING MASSIVE AND LONG-LIVED WILDFIRE IN STONEWALL/KING COUNTIES WHICH HAS ALREADY CONSUMED AN ESTIMATED 100,000 ACRES SINCE WEDNESDAY AND 2/ WIDESPREAD FUEL DRYNESS CHARACTERIZED BY TFS AOA 97TH PERCENTILE SEVERITY. THIS UNDERSCORES THE SERIOUSNESS OF ANTICIPATED WEATHER. DAY 1...SIGNIFICANT CONCERNS CONTINUE TODAY WITH GUSTY WINDS APPROACHING 20 TO 30 MPH AT 20 FOOT HEIGHTS. PRESENT INDICATIONS THAT AREAS ON THE LLANO ESTACADO WILL HAVE THE STRONGEST WIND SPEEDS WITH PERHAPS 5 TO 10 MPH LOWER SPEEDS ACROSS THE ROLLING PLAINS. MIN RH VALUES LOOK TO BOTTOM OUT IN THE 10 PERCENT RANGE AREAWIDE. WITH THE EXTREMELY CRITICAL FUEL CONDITIONS...TODAY HAS THE POTENTIAL FOR EASY IGNITION/RAPID FIRE SPREAD. OVERNIGHT RH RECOVERIES WILL BE BETTER IN THE EAST WHERE RH VALUES NEAR 60 PCT MAY BE REALIZED WHEREAS ACROSS THE WEST 30-40 PCT RH MAY BE ALL THE RECOVERY EXPECTED. MANAGEMENT OF ONGOING FIRE IN KING/STONEWALL COUNTIES WILL BE A CHALLENGE TODAY AS THESE WINDS PICK UP AND LOFTING OF FIREBRANDS FROM THIS ACTIVITY COULD PRESENT A PROBLEM DOWNWIND. AFTER DARK...AREA OF ELEVATED MOISTURE IS EXPECTED ACROSS THE AREA AS THE DRYLINE RETREATS WEST ACROSS THE AREA. THERMODYNAMIC PROFILES LOOK SUPPORTIVE OF ELEVATED INSTABILITY ABOVE 15000 FT THIS EVENING ACROSS THE ROLLING PLAINS/SERN TX PANHANDLE. PARTICULATES FROM ONGOING FIRES MAY BE ENOUGH TO TRIGGER DRY LIGHTNING. UNDER ANY SHOWERS WHICH DEVELOP...VERY GUSTY WINDS WILL ALSO BE POSSIBLE. DAY 2...A SYNOPTIC WEATHER PATTERN SUPPORTIVE OF A SOUTHERN PLAINS WILDFIRE OUTBREAK WILL OCCUR SUNDAY. THE FA APPEARS TO BE AFFECTED BY EXTREMELY CRITICAL CONDITIONS THEN AS INTENSE LOW-MID LEVEL WIND MAXIMA OVERSPREAD AN EASTWARD ADVECTING VERY DRY PAC AIRMASS AND THE WESTERN PERIPHERY OF A PRONOUNCED LOW LEVEL THERMAL RIDGE FROM CENTRAL OK SOUTHWESTWARD TOWARD THE BIG COUNTRY. SUB-SEASONAL TEMPS OVER THE WESTERN ZONES MAY PROVE TO BE A NEGATING FACTOR FOR WIDESPREAD SIG FIRE ACTIVITY...BUT HIGH WINDS...EXTREME FUELS...AND DRY AIR APPEAR SUFFICIENT TO PROMOTE WEATHER SUPPORTIVE OF WIND-DRIVEN GRASS FIRES... ESPECIALLY OVER THE EASTERN HALF OF THE FA WHERE AOA NORMAL TEMPS WILL OCCUR. WHILE A LOW-PROB EVENT...IT IS WORTH NOTING THAT IF HIGH-BASED CONVECTION DEV ELOPES TONIGHT OVER THE ROLLING PLAINS...THE THREAT OF FIRE MAY AMPLIFY WITH THE ONSET OF EXTREMELY CRITICAL CONDITIONS SUNDAY DUE TO SMOLDERING LIGHTNING STARTS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 81 42 64 33 73 / 0 10 0 10 0 TULIA 86 47 69 35 74 / 0 10 10 10 0 PLAINVIEW 87 48 70 37 73 / 0 10 10 0 0 LEVELLAND 86 49 70 38 76 / 0 10 10 0 0 LUBBOCK 88 52 71 38 76 / 0 10 10 0 0 DENVER CITY 86 49 72 36 77 / 0 10 0 0 0 BROWNFIELD 88 51 73 37 76 / 0 10 10 0 0 CHILDRESS 94 53 78 44 80 / 10 20 10 10 0 SPUR 94 53 80 41 78 / 10 20 10 0 0 ASPERMONT 98 62 83 45 80 / 10 20 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING FROM 10 AM TO 10 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>044. HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT SAT APR 9 2011 TXZ021>044-101630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED ELEVATED SHOWERS AND THUNDERSTORMS MAY ATTEMPT TO DEVELOP THIS EVENING AND TONIGHT AS AN APPROACHING STORM SYSTEM AND PACIFIC FRONT INTERACT WITH A RETREATING DRYLINE. THE MOST FAVORED AREA FOR ANY CONVECTION WILL BE FROM THE CENTRAL SOUTH PLAINS EASTWARD INTO THE ROLLING PLAINS. THE GREATEST THREATS WITH THE ACTIVITY WOULD BE STRONG DOWNBURST WINDS ALONG WITH CLOUD TO GROUND LIGHTNING. NON PRECIPITATION AND FIRE WEATHER SOUTHWESTERLY WINDS SUSTAINED BETWEEN 25 TO 35 MPH THIS AFTERNOON WILL COMBINE WITH DRY HUMIDITY VALUES TO CREATE CRITICAL FIRE WEATHER CONDITIONS TODAY AREAWIDE. AREAS OF BLOWING DUST WILL ALSO LIMIT VISIBILITY. A WIND ADVISORY IS IN EFFECT FOR THE EXTREME SOUTHWESTERN PANHANDLE...SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS BETWEEN 30 AND 40 MPH WITH GUSTS NEAR 60 MPH OVER MUCH OF THE SOUTH PLAINS REGION SUNDAY. WIDESPREAD BLOWING DUST AND A FEW DANGEROUS WIND-DRIVEN WILDFIRES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 wildfire, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303030, 303031, 303032, 303028.